Stevens-Johnson Syndrome Overview

Midsection mother sitting by sleeping boy on bed
HRAUN / Getty Images

Stevens-Johnson syndrome (SJS) is usually thought of as a severe form of erythema multiforme, which is itself a type of hypersensitivity reaction to a medication, including over-the-counter drugs, or an infection, like herpes or walking pneumonia that is caused by Mycoplasma pneumoniae.

Other experts think of Stevens-Johnson syndrome as a separate condition from erythema multiforme, which they instead divide into erythema multiforme minor and erythema multiforme major forms.

To make things even more confusing, there is also a severe form of Stevens-Johnson syndrome: Toxic Epidermal Necrolysis (TEN), which is also known as Lyell's Syndrome.

Stevens-Johnson Syndrome

Two pediatricians, Albert Mason Stevens and Frank Chambliss Johnson, discovered Stevens-Johnson syndrome in 1922. Stevens-Johnson syndrome can be life-threatening and can cause serious symptoms, such as large skin blisters and shedding of a child's skin.

Stevens-Johnson syndrome occurs with an incidence of about 1.5 to 2 cases per million people each year, so it is fairly rare. Unfortunately, about 5 percent of people with Stevens-Johnson syndrome and 30 percent with ​Toxic Epidermal Necrolysis have such severe symptoms that they do not recover.

Children of any age and adults can be affected by Stevens-Johnson syndrome, although people who are immunocompromised, such as having HIV, are likely more at risk.

Symptoms

Stevens-Johnson syndrome generally starts with flu-like symptoms, such as a fever, sore throat, and cough. Next, 1 to 3 days later, a child with Stevens-Johnson syndrome will develop:

  • a burning sensation on the lips, inside of their cheeks (buccal mucosa), and eyes
  • a flat red rash, which may have dark centers, or develop into blisters
  • swelling of the face, eyelids, and/or tongue
  • red, bloodshot eyes
  • sensitivity to light (photophobia)
  • painful ulcers or erosions in the mouth, nose, eyes, and genital mucosa, which can lead to crusting

Complications of Stevens-Johnson syndrome can include corneal ulceration and blindness, pneumonitis, myocarditis, hepatitis, hematuria, kidney failure, and sepsis.

A positive Nikolsky's sign, in which the top layers of a child's skin comes off when rubbed, is a sign of severe Stevens-Johnson syndrome or that it has evolved into Toxic Epidermal Necrolysis.

A child is also classified as having Toxic Epidermal Necrolysis if they have more than 30 percent of epidermal (skin) detachment.

Causes

Although more than 200 medications can cause or trigger Stevens-Johnson syndrome, the most common include:

  • anticonvulsants (epilepsy or seizure treatments), including Tegretol (Carbamazepine), Dilantin (Phenytoin), Phenobarbital, Depakote (Valproic Acid), and Lamictal (Lamotrigine)
  • sulfonamide antibiotics, such as Bactrim (Trimethoprim/Sulfamethoxazole), which is often used to treat UTIs and MRSA
  • beta-lactam antibiotics, including penicillins and cephalosporins
  • nonsteroidal anti-inflammatory drugs, especially of the oxicam type, such as Feldene (Piroxicam) (not usually prescribed to children)
  • Zyloprim (allopurinol), which is typically used to treat gout

Stevens-Johnson syndrome is usually thought to be caused by drug reactions, but infections that may also be associated with it can include those caused by:

  • herpes simplex virus
  • Mycoplasma pneumoniae bacteria (walking pneumonia)
  • hepatitis C
  • Histoplasma capsulatum fungus (Histoplasmosis)
  • Epstein-Barr virus (mono)
  • Adenovirus

Treatments

The treatments for Stevens-Johnson syndrome typically begin by stopping whatever drug may have triggered the reaction and then supportive care until the patient recovers in about 4 weeks. These patients often require care in an Intensive Care Unit, with treatments that might include:

  • IV fluids
  • nutritional supplements
  • antibiotics to treat secondary infections
  • pain medications
  • wound care
  • steroids and intravenous immunoglobulin (IVIG), although their use is still controversial

Stevens-Johnson syndrome treatments are often coordinated in a team approach, with the ICU doctor, a dermatologist, an ophthalmologist, a pulmonologist, and a gastroenterologist.

Parents should seek medical attention immediately if they think that their child might have Stevens-Johnson syndrome.

Was this page helpful?
View Article Sources
  • Habif: Clinical Dermatology, 5th ed.
  • Kliegman: Nelson Textbook of Pediatrics, 18th ed.
  • Koh MJ. Stevens-Johnson syndrome and toxic epidermal necrolysis in Asian children. J Am Acad Dermatol - 01-JAN-2010; 62(1): 54-60.
  • Mandell: Mandell, Douglas, and Bennett's Principles and Practice of Infectious Diseases, 7th ed.
  • Natacha Levi, PharmD. Medications as Risk Factors of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in Children: A Pooled Analysis. Pediatrics, Feb 2009; 123: e297 - e304.